Illinois, 2011

Hail and Damaging Winds in Illinois, June 30, 2011

June 30, 2011 · NWS LOT · 20 events in 3 counties and zones

Powerful severe thunderstorms moved southeast across far northeast Illinois during the late evening hours of June 30th. Thousands of trees were blown down in eastern Lake County Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Powerful severe thunderstorms moved southeast across far northeast Illinois during the late evening hours of June 30th. Thousands of trees were blown down in eastern Lake County Illinois. Hail as large as baseballs fell across many areas of the city of Chicago.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 30, 6:03 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 30, 6:03 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
703 PM CDT THU JUN 30 2011

.DISCUSSION...
350 PM CDT

HAVE MADE LITTLE CHANGE TO GOING FORECAST.  CONSIDERING HIGHER POPS
FOR TONIGHT ADVERTISED BY BOTH THE AVN AND MET MOS...WILL CONTINUE
TO MENTION LOW CHANCE POPS FOR THUNDER ACROSS FAR NERN IL AND NWRN
INDIANA FOR TONIGHT.  HAVE BEEN CONCERNED ABOUT THIS POTENTIAL FOR
THE PAST COUPLE OF DAYS AS SURGE OF HOT AIR FROM PLAINS MAKES ITS
WAY ACROSS THE UPPER MS VALLEY. CURRENT ACTIVITY OVER LAKE MI
SUGGESTS GREATEST LIKELIHOOD OF ELEVATED CONVECTION WILL STAY
GENERALLY NORTH ANS EAST OF MOST OF THE REGION.  HOWEVER...SPC
ANALYSES STILL SHOW FAIRLY SIGNIFICANT MOISTURE CONVERGENCE UPSTREAM
OF THIS AREA...INTO WEST CENTRAL WI.  WEAK DEVELOPMENT OF CU FIELD
OVER THIS AREA ALSO SUGGESTS CAPPING MAY NOT BE STRONG ENOUGH YET TO
INHIBIT ANY NOCTURNAL THUNDERSTORM DEVELOPMENT TO OUR NORTH.  THUS
WILL GO WITH A BLEND OF AVN AND MET POPS FOR TONIGHT.

BY FRIDAY...STILL LOOKS LIKE WE'LL BE IN A PRIME AREA FOR REALIZING
MAX HEATING...WITH AXIS OF 26+ DEGREE 850 MB THERMAL RIDGE OVER SRN
WI/FAR NRN IL. THIS COMBINED WITH UPPER RIDGING OVERHEAD...AND LOW
LEVEL FORCING FOR CONVECTION HEADING OFF TO THE EAST SHOULD ALLOW
FOR AMPLE INSOLATION JUST ABOUT FROM START TO FINISH THROUGH THE
DAY. DEW POINT POOLING ALONG A COLD FRONTAL BOUNDARY APPROACHING THE
UPPER MS VALLEY BY 00Z SAT. AS A RESULT...EXPECT HIGHEST HEAT INDEX
VALUES OF 105-107 TO BE OVER N CENTRAL IL...WITH RELATIVELY LOWER
READINGS OVER NWRN INDIANA. THEREFORE...WILL KEEP HEAT ADVISORY
HEADLINE GOING AS IS.

RATHER VIGOROUS SHORT WAVE OVER THE CENTRAL ROCKIES THIS AFTERNOON
IS FORECAST TO LIFT NEWD ACROSS MN FRIDAY NIGHT...ALLOWING THE COLD
FRONT TO OUR NW TO SAG SEWD ACROSS THE FORECAST AREA ON
SATURDAY...ACCOMPANIED BY ENOUGH CLOUDINESS AND POTENTIAL FOR
THUNDERSTORMS TO ALLOW FOR SOME COOLING.  THIS COLD FRONT WON'T
COME BARNSTORMING THROUGH THE MIDWEST...BUT MAY HERALD A BREAK IN
THE THUNDERSTORM THREAT THAT EARLIER APPEARED AS THOUGH IT MAY
COMPROMISE MUCH OF THE UPCOMING HOLIDAY WEEKEND.  ENOUGH HIGH
PRESSURE IS NOW FORECAST TO BUILD ACROSS THE UPPER GREAT LAKES TO
PROVIDE A DRY PERIOD FROM SATURDAY NIGHT THOUGH SUNDAY BEFORE
NORTHWEST FLOW SET UP BRINGS THE POSSIBILITY OF THUNDERSTORMS MONDAY
NIGHT INTO MIDWEEK.

WELL...AS PORKY PIG WOULD SAY...THAT'S ALL FOLKS! IT DOESN'T SEEM
LIKE 30 YEARS OF FEDERAL SERVICE HAS COME AND GONE, BUT AS MANY OF
YOU KNOW, THIS WILL BE MAY LAST ISSUANCE AS A PROUD EMPLOYEE OF THE
NATIONAL WEATHER SERVICE.  BUT, I DON'T INTEND TO FALL OFF THE
GRID.  I CONSIDER THIS MORE OF A LATERAL, OR PCS INTO A DIFFERENT
LINE OF WORK.   LIKE ANYONE ELSE, I HAVE REAL MIXED EMOTIONS THIS
AFTERNOON, BUT I KNOW I'M MAKING THE RIGHT DECISION.  ROTATING
SHIFTS WHICH NEVER SEEMED TO BOTHER ME BEFORE HAVE BECOME MORE AND
MORE BURDENSOME.  ON THE OTHER HAND, THIS EXPERIENCE HAS BEEN A
BLESSING.  HOW MANY PEOPLE CAN SPEND THEIR PROFESSIONAL CAREER DOING
SOMETHING THEY LOVE, SURROUNDED BY COWORKERS WHO ARE SOME OF THE MOST
DEDICATED AND SELFLESS PEOPLE YOU'LL EVER MEET.

SO, I PLAN ON ENJOYING SNOWSTORMS AND OTHER WILD WEATHER IN THE
COMING YEARS. AS MUCH AS I'M A LOVER OF WINTER WEATHER...I GUESS
IT'S KIND OF FITTING THAT I HEAD OUT AFTER ISSUING A HEAT ADVISORY
WITH THE PROSPECT OF MY FIRST DAY IN RETIREMENT BEING VERY SNYDER-
ESQUE.

ONE LAST TIP FOR LONG RANGE FORECASTING: MEDIO TUTISSIMUS IBIS...OR
THE MIDDLE PATH IS THE SAFEST. WITH THAT...I'LL SIGN OFF.

MERZLOCK

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* SCATTERED THUNDERSTORMS THIS EVENING.
* LAKE BREEZE/OUTFLOW/WIND SHIFTS THIS EVENING.
* GUSTY SOUTHWEST WINDS FRIDAY. CMS

//DISCUSSION...UPDATED 00Z...

THUNDERSTORMS CONTINUE TO MOVE SOUTH/SOUTHEAST ACROSS LAKE
MICHIGAN AND INTO NORTHWEST INDIANA. LINE OF THUNDERSTORMS
CURRENTLY EXTENDING EAST OF ORD/NORTHEAST OF MDW OVER THE LAKE
MOVING SOUTH AND WILL IMPACT GYY SOON. DEVELOPMENT ALSO NOTED TO
THE WEST OF THIS LINE ALONG THE SHORE/INLAND. ADDED VCTS TO MDW.
ADDITIONAL THUNDERSTORMS OVER NORTH CENTRAL LAKE MICHIGAN PUSHING
SOUTH/SOUTHWEST AND WILL NEED TO BE MONITORED THRU THE EVENING.

LAKE BREEZE THAT WAS MOVING WEST BEGAN TO SLOW/STALL IN THE PAST
HR. HOWEVER...APPEARS AN OUTFLOW FROM CURRENT CONVECTION OVER THE
LAKE IS PUSHING THROUGH NORTHERN COOK COUNTY AND WINDS TURNING
EASTERLY AT PWK. THUS A WIND SHIFT EAST OR SOUTHEAST IS STILL
POSSIBLE.

WINDS MAIN CONCERN AFTER TONIGHT BECOMING SOUTHWEST AND
INCREASING FRIDAY MORNING WITH GUSTS 20-25KTS FRIDAY AFTERNOON.
CMS

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* LOW CONFIDENCE REGARDING THUNDERSTORMS.
* LOW CONFIDENCE REGARDING LAKE BREEZE/OUTFLOW WIND DIRECTION
  SPEEDS/GUSTS THIS EVENING.
* MEDIUM CONFIDENCE REGARDING WIND SPEEDS/GUSTS FRIDAY. CMS

//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...

SATURDAY...CHANCE OF TSRA. AFTERNOON COLD FRONT/WIND SHIFT.
SUNDAY...VFR.
MONDAY...VFR.
TUESDAY...CHANCE OF TSRA.
WEDNESDAY...CHANCE OF TSRA. CMS

&&

.MARINE...
350 PM CDT

WITH A RIDGE OF HIGH PRESSURE OVER THE CENTRAL LAKES REGION MOVING
TO THE LOWER LAKES AND UPPER OHIO VALLEY TONIGHT AND FRIDAY...AND
LOW PRESSURE MOVING EAST ACROSS NORTHERN CANADA WINDS SOUTHEAST
WINDS WILL BECOME SOUTHERLY AND INCREASE TO 15 TO 20 KT BY FRIDAY.
A COLD FRONT TRAILING SOUTHWESTWARD FROM THE CANADIAN LOW WILL MOVE
OVER THE UPPER MIDWEST FRIDAY...AND WILL CROSS LAKE MICHIGAN
SATURDAY. BEHIND THE COLD FRONT HIGH PRESSURE WILL BUILD FROM THE
NORTHERN PLAINS OVER THE UPPER MIDWEST...SETTLING OVER THE MIDWEST
SUNDAY NIGHT AND MONDAY.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032...NOON FRIDAY TO MIDNIGHT SATURDAY.

IN...HEAT ADVISORY...INZ001...NOON FRIDAY TO MIDNIGHT SATURDAY.

LM...NONE.

&&
Hazardous weather outlook, Jun 30, 2:54 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
354 PM CDT THU JUN 30 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
354 PM CDT THU JUN 30 2011 /454 PM EDT THU JUN 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE SCATTERED THUNDERSTORMS WILL DEVELOP THIS
THIS EVENING...GENERALLY ALONG AND NORTH OF A LINE FROM ROCKFORD
TO CHICAGO TO RENSSELAER. THE THREAT FOR SEVERE STORMS IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HIGH TEMPERATURES ARE EXPECTED TO REACH INTO THE MIDDLE AND UPPER
90S ON FRIDAY. IN COMBINATION WITH DEW POINTS IN THE LOWER
70S...HEAT INDEX VALUES AROUND 105 ARE EXPECTED FRIDAY
AFTERNOON...MAINLY NORTH AND WEST OF A LINE FROM PONTIAC TO
CHICAGO WITH VALUES OF AROUND 100 ELSEWHERE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHWEST INDIANA
FRIDAY MORNING. A COLD FRONT WILL BRING ADDITIONAL CHANCES FOR
THUNDERSTORMS FRIDAY NIGHT OVER PORTIONS OF FAR NORTHERN ILLINOIS.

THERE WILL BE PERIODIC CHANCES OF MORE THUNDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA FROM SATURDAY...AND AGAIN SUNDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-012100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
354 PM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY...AND AGAIN SUNDAY NIGHT THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
354 PM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...MAINLY
OVER CENTRAL AND NORTHERN PORTIONS OF THE LAKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FRIDAY INTO
SATURDAY...AND AGAIN SUNDAY NIGHT THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

In the hours before

Special weather statement, Jun 30, 5:32 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
632 PM CDT THU JUN 30 2011

INZ001-002-010000-
LAKE IN-PORTER IN-
632 PM CDT THU JUN 30 2011

...SIGNIFICANT WEATHER ALERT FOR EASTERN LAKE AND WESTERN PORTER
COUNTIES UNTIL 700 PM CDT...

AT 628 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR WHEELER...MOVING SOUTH AT 25 MPH.

NICKEL SIZED HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...LINCOLN HILLS AROUND 640 PM...LAKES OF
THE FOUR SEASONS AROUND 645 PM...BOONE GROVE...AND HEBRON AROUND 655
PM AND KOUTS AROUND 700 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LAT...LON 4130 8701 4129 8724 4149 8730 4155 8728
      4162 8716

IZZI
Local storm report, Jun 30, 5:36 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
636 PM CDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             LAKE STATION            41.57N 87.26W
06/30/2011  E1.00 INCH       LAKE               IN   TRAINED SPOTTER

&&

RS
Local storm report, Jun 30, 5:57 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
657 PM CDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             PORTAGE                 41.59N 87.18W
06/30/2011  E1.00 INCH       PORTER             IN   TRAINED SPOTTER

&&

RS
Local storm report, Jun 30, 7:18 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
818 PM CDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     4 NE CHICAGO            41.92N 87.57W
06/30/2011  M55.00 MPH       LMZ741             IL   C-MAN STATION

&&

RS

The radar

The Milwaukee radar (KMKX), 82 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

13 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
June 30, 7:19 PM CST to 7:24 PM CST
Where
Lake County, 0.42 mi NNE of Zion to 0.97 mi S of Zion
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.456, -87.828

Numerous large trees were uprooted or blown down in Zion along with tree limbs and power lines.

Thunderstorm Wind, Lake

When
June 30, 7:23 PM CST to 7:27 PM CST
Where
Lake County, 1.25 mi ESE of Zion to 1 mi ENE of Beach
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
42.442, -87.808

Over 1,000 trees were either uprooted or split in half at the Illinois Beach State Park. Various structures as well as mobile campers sustained damage from the falling trees.

Thunderstorm Wind, Lake

When
June 30, 7:25 PM CST
Where
Lake County, 0.75 mi ENE of Winthrop Harbor
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.483, -87.806

Trees greater than 12 inches in diameter and light poles were blown down at North Point Marina.

Thunderstorm Wind, Lake

When
June 30, 7:26 PM CST
Where
Lake County, 0.24 mi NW of Bonnie Brooks
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
42.422, -87.853

In Beach Park, a tree fell onto a car and structural damage was reported to a house after a tree fell on it.

Thunderstorm Wind, Cook

When
June 30, 7:50 PM CST
Where
Cook County, Hometown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -87.730

Wind gusts were estimated to 60 mph.

Hail, Will

When
June 30, 8:18 PM CST to 8:20 PM CST
Where
Will County, 2.77 mi SE of Park Forest South
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
41.441, -87.683

Hail 1.5 inches in diameter was reported in University Park.

Thunderstorm Wind, Will

When
June 30, 8:18 PM CST
Where
Will County, 2.77 mi SE of Park Forest South
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.441, -87.683

Wind gusts were estimated to 60 mph in University Park.

Hail, Will

When
June 30, 8:20 PM CST to 8:21 PM CST
Where
Will County, 0.51 mi W of Faithorn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.421, -87.630

Quarter size hail was reported near Route 1 and Crete-Monee Road.

Hail, Cook

When
June 30, 8:23 PM CST to 8:24 PM CST
Where
Cook County, 2.09 mi ESE of Avondale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.955, -87.645

Nickel size hail was reported near Irving Park Road and Lake Shore Drive.

Hail, Cook

When
June 30, 8:25 PM CST to 8:27 PM CST
Where
Cook County, 1.94 mi SSE of Clybourn
Measured
1.5 in hail
Reported by
Public
Coordinates
41.894, -87.657

Hail 1.5 inches in diameter was reported near Erie Street and Racine Avenue.

Hail, Cook

When
June 30, 8:26 PM CST to 8:28 PM CST
Where
Cook County, 1.09 mi NE of Deering
Measured
1.25 in hail
Reported by
Public
Coordinates
41.940, -87.654

Half dollar size hail was reported in the Lakeview neighborhood.

Hail, Cook

When
June 30, 8:29 PM CST to 8:31 PM CST
Where
Cook County, 0.13 mi S of Avondale
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.968, -87.680

Quarter size hail was reported in Ravenswood.

Hail, Cook

When
June 30, 8:30 PM CST to 8:33 PM CST
Where
Cook County, 0.69 mi SE of Cragin
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.922, -87.712

Hail 2.0 inches in diameter was reported in Logan Square.

Hail, Cook

When
June 30, 8:32 PM CST to 8:34 PM CST
Where
Cook County, 1.09 mi SE of Austin
Measured
2 in hail
Property damage
$17 million
Reported by
Newspaper
Coordinates
41.888, -87.717

Hail 2.0 inches in diameter shattered thousands of glass panes at the Garfield Park Conservatory. Clean up costs were estimated at $2 million while repair and replacement costs were estimated at $15 million.

Hail, Cook

When
June 30, 8:33 PM CST to 8:36 PM CST
Where
Cook County, 1.01 mi NNW of Corwith
Measured
2 in hail
Reported by
Public
Coordinates
41.844, -87.725

Hail 2.0 inches in diameter was reported near 26th Street and Pulaski Road.

Hail, Cook

When
June 30, 8:33 PM CST to 8:36 PM CST
Where
Cook County, 1.88 mi S of Austin
Measured
2 in hail
Reported by
Public
Coordinates
41.873, -87.725

Hail 2.0 inches in diameter was reported near 5th Avenue and Pulaski Road.

Hail, Cook

When
June 30, 8:35 PM CST to 8:38 PM CST
Where
Cook County, 1.04 mi NNW of Brighton Park
Measured
2.75 in hail
Property damage
$750,000
Reported by
Public
Coordinates
41.844, -87.705

Hail as large as baseballs was reported near 26th Street and Kedzie Avenue. Hundreds of vehicles were damaged including at least 130 police cars that suffered broken windshields and smashed rooftop lights.

Hail, Cook

When
June 30, 8:45 PM CST to 8:48 PM CST
Where
Cook County, Evergreen Park
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
41.720, -87.670

Thunderstorm Wind, Cook

When
June 30, 8:46 PM CST
Where
Cook County, 0.83 mi S of Evergreen Park
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
41.708, -87.667

A large tree was blown down on to power lines near 102nd and Wood Streets.

Hail, Cook

When
June 30, 9:00 PM CST to 9:03 PM CST
Where
Cook County, Harvey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.620, -87.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323808, 323817, 323806, 323814, 323716, 323717, 323718, 323719, 323720, 323721, 323722, 323728, 323723, 324007, 323729, 323754, 323757, 323759, 343490, 323761.